The treatment of epilepsy has long represented a challenging area for health care professionals, including neurologists, epileptologists and neurosurgeons. The recent approval of Sabril (vigabatrin, Lundbeck, Inc.) and its FDA mandated vision testing will now bring these patients into the offices of their eye care practitioners as well.
Sabril was approved by the FDA in August 2009 as adjunctive therapy for adult patients with refractory complex partial seizures (CPS) who have inadequately responded to several alternative treatments and for whom the potential benefits outweigh the risk of vision loss. In addition, the FDA has approved Sabril for Oral Solution as monotherapy for pediatric patients (one month to two years of age) with infantile spasms (IS), for whom the potential benefits also outweigh the risk of vision loss.1,2
Mechanism of Action
Vigabatrin is a selective, irreversible inhibitor of GABA-transaminase (GABA-T), the major degradative enzyme for GABA; it increases GABA levels in the central nervous system and reduces excessive neuronal firing. Vigabatrin use is known to be associated with vision loss, most notably a bilateral concentric constriction of the peripheral visual fields.3 One study has implicated central vision loss as well, and there are reports in the literature of decreased photopic electroretinograms (ERGs).4,5 The visual field defect appears to be related to duration of the drug and its cumulative effect over time, and may not be reversible with withdrawal.6,7 The effectiveness of vigabatrin is generally evident by two to four weeks for IS, and six to 12 weeks for CPS.8 It is critical that the doctor and the patient or caregiver assess the risk/benefit ratio before initiating Sabril therapy. But, if patients do not improve in this timeframe, it is imperative that the drug is discontinued.
Vigabatrin treatment disorganizes the photoreceptor layer in the peripheral retina, damages cone photoreceptors in broader areas, and reduces the photopic ERG and flicker responses.5,6
Because of the known risk of vision loss, the FDA required that the manufacturer implement a restricted distribution program through specialty pharmacies and a Risk Evaluation Management Strategy (REMS) program for any patient taking Sabril. All patients must undergo a baseline ophthalmologic examination within four weeks of starting the drug, and every three months thereafter. They also require testing three to six months after the drug is discontinued. This assessment should include visual acuity and visual field testing, as the patient’s cognitive and medical conditions permit.
The FDA does not specify what type of visual field testing or program to use, or when other testing—such as optical coherence tomography (OCT) and ERGs—is required. Hoping to provide some guidance, a panel consisting of neurologists, ophthalmologists, neuroophthalmologists and a visual electrophysiologist recommended that it is not necessary to use the most sensitive tests for screening, but to use those tests that can be implemented reliably in infants and children. They stated that electrophysiologic testing and retinal imaging technologies provide an important adjunct to qualitative visual field testing methods. Also, when practitioners are unable to reliably perform visual field testing by perimetry, confrontation testing combined with ERG and/or OCT is recommended.4
Refractory CPS and IS are debilitating conditions for patients and their loved ones, and inadequate control of seizures can result in catastrophic events, including sudden unexpected death due to epilepsy, social isolation, cognitive deterioration, depression, suicide, and severe developmental impairment for infants with IS.
So, despite the potential for vision loss, Sabril can benefit many patients, but they will require careful monitoring of their peripheral vision by their eye care practitioner.
1. Sabril. Lundbeck Inc. Package insert.
2. Sabril for Oral Solution. Lundbeck, Inc. Package insert.
3. Wild JM, Martinez C, Reinshagen G, Harding GF. Characteristics of a unique visual field defect attributed to vigabatrin. Epilepsia. 1999 Dec;40(12):1784-94.
4. Miller NR, Johnson MA, Paul SR, et al. Visual dysfuction in patients receiving vigabatrin: clinical and electrophysiologic findings. Neurology. 1999 Dec 10;53(9):2082-7..
5. Westall CA, Logan WJ, Smith K, et al. The Hospital for Sick Children, Toronto, Longitudinal ERG study of children on vigabatrin. Doc Ophthalmol. 2002 Mar;104(2):133-49.
6. Lawden MC, Eke T, Degg C, et al. Visual field defects associated with vigabatrin therapy. J Neurol Neurosurg Psychiatry. 1999 Dec;67(6):716-22.
7. Gross-Tsur V, Banin E, Sharar E, et al. Visual impairment in children with epilepsy treated with vigabatrin. Ann Neurol. 2000 Jul;48(1):60-4.
8. Sergott RC, Whelass JW, Smith MC, et al. Evidence based review of recommendations for visual function testing in patients treated with vigabatrin. Neuro-ophthal. 2010 Feb;34(1):20-35, 2010.